Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 308, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 18, 2003, 12:57 PM CDT for Russell County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2003, 12:57 PM CDT (17:57 UTC)
- Expired
- May 18, 2003, 1:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Russell County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 11:00 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 933 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 181757 SVRBHM ALC113-181830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1257 PM CDT SUN MAY 18 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN SOUTHEAST ALABAMA * UNTIL 130 PM CDT * AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PITTSVIEW...MOVING EAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FORT MITCHELL...HOLY TRINITY AND SEALE. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3231 8527 3214 8521 3222 8470 3244 8476 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:14 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 18, 11:14 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1115 AM CDT SAT MAY 17 2003 WILL UPDATE ZONES TO REFLECT TORNADO WATCH 411 THROUGH 4PM. .BHM...FLASH FLOOD WATCH TODAY ALZ011>015-017>028-030>036-039>041 89 JBW
Hazardous weather outlook, May 18, 7:20 AM CDT, 5 hours 37 minutes before
ALZ011>015-017>050-181445- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 720 AM CDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... THE UPPER LEVEL LOW TO OUR WEST RESPONSIBLE FOR THE RAIN AND THUNDERSTORMS OF THE LAST SEVERAL DAYS IS EXPECTED TO WEAKEN AS IT GRADUALLY SLIDES TO THE CENTRAL GULF COAST. HOWEVER...DUE TO THE ABUNDANT MOISTURE...HEAT OF THE DAY...AND THE PROXIMITY OF THE UPPER LEVEL LOW...SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE FORECAST AREA...MAINLY ALONG AND SOUTHEAST OF THE INTERSTATE 59 CORRIDOR. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR A BROAD CORRIDOR OF COUNTIES EXTENDING FROM SOUTHWEST TO NORTHEAST ACROSS THE FORECAST AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM THROUGHOUT THE DAY...AND MOVE FROM SOUTHWEST TO NORTHEAST ACROSS THIS CORRIDOR. SOME LOCATIONS HAVE RECEIVED 3 TO 4 INCHES OF RAIN IN THE LAST 24 HOURS...AND ADDITIONAL RAIN CAN QUICKLY CAUSE FLOODING PROBLEMS. OTHERWISE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHEASTERN THIRD OF THE FORECAST AREA TODAY. THE PRIMARY HAZARDS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY.
In the hours before
Local storm report, May 18, 9:01 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
901 AM CDT SUN MAY 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 AM FORESTDALE AL FLASH FLOOD
05/18/03 JEFFERSON ALONG FIVE MILE CREEK
NEAR US HIGHWAY 31.
REPORTED BY JEFFERSON
COUNTY EMA.Special weather statement, May 18, 9:36 AM CDT, 3 hours 21 minutes before
ALZ036-037-181530- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 936 AM CDT SUN MAY 18 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR COOSA AND TALLAPOOSA COUNTIES UNTIL 1030 AM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 936 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 9 MILES SOUTHEAST OF ROCKFORD...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROCKFORD... KELLYTON...DADEVILLE...ALEXANDER CITY...JACKSONS GAP...GOODWATER... NEW SITE AND GOLDVILLE THROUGH 1030 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL IS POSSIBLE AS WELL. LAT...LON 3280 8637 3277 8575 3312 8567 3308 8637
Special weather statement, May 18, 12:28 PM CDT, 29 minutes before
ALZ046-048-049-181815-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 PM CDT SUN MAY 18 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR PIKE...BULLOCK AND RUSSELL
COUNTIES UNTIL 115 PM CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL LIKELY WITH
THESE THUNDERSTORMS.
AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM BRUNDIDGE...TO UNION SPRINGS TO
LADONIA. THE STORMS WERE MOVING EAST AT 25 MPH...AND WILL MOVE ACROSS
THE CITIES OF CLIO...LAYTON...HURTSBORO. THE STORMS COULD BECOME SEVERE
AT ANY TIME...AND A SEVERE THUNDERSTORM WARNING MAY BE NEEDED IF THE STORMS
INTENSIFY.
THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. VERY HEAVY
RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING
LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.
LAT...LON 3165 8580 3177 8593 3236 8535 3218 8514
3211 8522 3216 8527 3214 8543 3203 8544
3201 8558 3188 8567 3178 8567 3170 8572The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:08 PM CDT | Flash Flood Warning | BMX | Lamar, Marion | 6 hr |
| May 17, 7:12 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 48 min |
| May 17, 7:58 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 47 min |
| May 17, 8:11 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee | 34 min |
| May 17, 8:57 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 28 min |
| May 17, 9:17 PM CDT | Flash Flood Warning | BMX | Marengo | 6 hr |
| May 17, 9:28 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 62 min |
| May 17, 10:25 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 35 min |
| May 17, 10:43 PM CDT | Flash Flood Warning | BMX | Cherokee, Etowah | 4 hr |
| May 17, 11:42 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 48 min |
| May 17, 11:55 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| May 18, 8:52 AM CDT | Flash Flood Warning | BMX | Jefferson | 6 hr |
| May 18, 11:24 AM CDT | Flash Flood Warning | BMX | Calhoun | 4 hr |
| May 18, 11:51 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 54 min |
| May 18, 11:59 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 46 min |
| May 18, 12:25 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 50 min |
| May 18, 1:25 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Russell | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.